View Single Post
Old 04-03-2009, 06:41 AM   #1
bai bai is offline
Newbie
(female)
 
Join Date: Apr 2009
Posts: 1
bai HB User
Unhappy Lamictal/Lamotragine and concentration loss

For many years I was taking Paxil for my depression. My former psychiatrist retired and I needed a new one. The new one put me on Lamictal (I'm not bipolar) because he said it wouldn't affect my sex drive like Paxil does and because I was becoming tolerant to Paxil.

I was a medical student and began having problems remembering what I had just read, 2 attendings complained of my poor concentration and I had difficulty recalling information that I learned during the 1st 2 years of medical school. I couldn't even finish shelf exams. I thought that I had a learning disability and got tested...the results of which (Nonverbal Learning Disorder, related to Asperger's) did not fit (I'm a social butterfly and I did years of biology research - I graduated with a 3.7 in cell and mol bio - which requires visual-spatial reasoning).

I left medical school 1 month ago (I was a 3rd year) because an attending evaluated me poorly (ironically enough it was my Psych rotation) for concentration and knowledge and because I was in danger of being expelled secondary to failing a prior shelf exam. I decided to withdraw. I was googling recently about some other lamictal SE (numbing and palpitations) and saw a slew of complaints centering on the problems that may have been the reason I left medical school.

I was warned about the rash and others, but not the concentration/memory problems...I wish I knew. I have already changed psychiatrists and will be switched onto something else in the next session. However, I have to say, as a former medical student surrounded by doctors who write prescriptions on a daily basis, it scares me that none of the ones I told about my depression and medication (esp the Psych attendings) put 2 and 2 together and considered the lamictal...